Metformin

  1. Is metformin long acting med? If someones blood sugar is 49, would you give the med? I read that the onset of metformin is unknown.
    •  
  2. 11 Comments

  3. by   Toothbrushx2
    My question has not been answered.
  4. by   Alibaba
    Hi,
    Sorry I do not have an answer but would be extremely interested in what others have to say.
    I work noc, and wait to give all my diabetic meds and insulins till the very last possible minute, or until I can see the trays on the hall. For me, that is a bit of reasurance.
    Good luck!
  5. by   Nrs_angie
    49 sounds like hypoglycemia to me

    personally I would hold the metformin and any other oral hypoglycemic meds

    doesn't matter how long acting the med is... it will cause a further drop in blood sugar

    if blood sugar comes back up to the 100s around lunch time... then I would give it
  6. by   AuntieRN
    I can tell you that I am diabetic and I am on Metformin and the few times that my blood sugar has fallen even as low as 60 my doctor has advised me to hold my meds.
  7. by   classicdame
    Better to act on the side of caution since the onset is not known. Do not give medication. DO EAT. Our hospital policy is to intervene when the bedside glucose is around 70. Two carbs (30 grams) should only raise the BS level a small amount. That could be enough to keep the patient conscious. I would then check BS again in 10-15 min. If still low, call 911.
  8. by   vickynurse
    I hold ALL diabetic meds if the glucose is < 80.
  9. by   RN1989
    If the pt is in the hospital or LTC where they are receiving glucose checks minimum of ac/hs, the treatment would be different than if the pt is a HH pt and you are not going to be there the rest of the day to monitor the pt. Generally, the pt would be given several glasses of juice which would raise the blood sugar temporarily. Then the pt should be given a snack/meal of more substantial carbs and protein. Fast or rapid acting insulin would be held but po meds and intermediate or long acting insulin would be given after the pt has had their food and repeat blood sugars are at least 80. If the pt is not able to be monitored by the nurse then the nurse would hold meds for safety. Don't forget to include the doctor's orders in your tx of the pt. Doc should be made aware of the sugar, the trends in the sugar, and the meds ordered, any other pertinent data such as pt is/is not eating, NPO by another doc, etc.
    Last edit by RN1989 on Dec 10, '07
  10. by   barefootlady
    Hold meds. Give glucose paste under tongue and recheck BS in 30 minutes. If BS still low call MD and see if he want more aggressive action. What is policy? If hospital too low or too high must have lab draw to back it up. If NH then follow policy.
  11. by   GPatty
    I am diabetic and take Metformin.
    If I were that low, even if it is the ER, I wouldn't take it until my bs returned to "normal" (above 80).
  12. by   NewTravelingNurse
    Quote from Toothbrushx2
    Is metformin long acting med? If someones blood sugar is 49, would you give the med? I read that the onset of metformin is unknown.
    49? A little low for anything but glucose. BUT, maybe this person is usually low. Depends on the person.
    :innerconfWhat has happened in the past? Do they normally run low? Ask 'em.
  13. by   azor
    With 49,you should be treating for hypoglycemia instead of giving hyperglycemics no matter if it is short,intermediate or long acting.You should hold it!!!

close